Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient is at high risk of falling. Which measure is most appropriate?

  1. AGive a sedative at night
  2. BRestrict the patient to bed without assessment
  3. CRaise all bed rails routinely and keep the patient in bed until reviewed
  4. DKeep the bed low, the call bell within reach and non-slip footwear on
2.Nursing fundamentalsHard

A patient with a valid DNACPR (DNR) decision, whose death was expected, stops breathing. What should the nurse do?

  1. AStart CPR and call the cardiac arrest team
  2. BNot start CPR, note the time, inform the team and support the family
  3. CStart CPR but stop after five minutes
  4. DLeave the patient and ask the family to wait outside until the doctor comes
3.Clinical nursingMedium

A patient's seizure has lasted more than five minutes. What does this mean?

  1. AIt is normal and needs no treatment
  2. BPlace something in the mouth to prevent tongue biting
  3. CRestrain the limbs to stop the movements
  4. DIt should be treated as status epilepticus and emergency medication given
4.Clinical nursingHard

A patient on metformin with reduced kidney function is due a CT scan with IV contrast. Why might metformin be withheld?

  1. AThere is a risk of lactic acidosis if kidney function worsens
  2. BMetformin makes the images blurry
  3. CMetformin reacts with the contrast to cause severe hyperglycaemia
  4. DMetformin causes severe bleeding during scans
5.Arterial blood gas interpretationMedium
pH7.357.457.12PaCO₂mmHg354541HCO₃⁻mmol/L222613uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.12, PaCO₂ 41 mmHg (5.5 kPa) and HCO₃⁻ 13 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.12PaCO₂ 41 mmHg (5.5 kPa)HCO₃⁻ 13 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 141, Cl⁻ 111, HCO₃⁻ 19 mmol/L and albumin 32 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 141 mmol/LCl⁻ 111 mmol/LHCO₃⁻ 19 mmol/Lalbumin 32 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 97% on room air, blood pressure 150/90 mmHg, pulse 48/min, alert, temperature 35.0 °C. What is the NEWS2 total score?

RR 16SpO₂ 97%airSBP 150HR 48AT 35.0 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 89% on room air, blood pressure 142/86 mmHg, pulse 64/min, alert, temperature 37.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 89%airSBP 142HR 64AT 37.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
79 kg158 cmwomanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A woman is 158 cm tall and weighs 79 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

158 cm79 kgwoman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1500 mLamino acids 4.25%1500 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 10% dextrose and 4.25% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1500 mLdextrose 10%amino acids 4.25%lipid 500 mL · 1.1 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. How many flutter waves per QRS complex are there (the n of n:1 conduction)?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
flutter waves per QRS =
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type I (Wenckebach)sinus bradycardiafirst-degree AV blocksecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type I (Wenckebach)
  2. 2sinus bradycardia
  3. 3first-degree AV block
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

A patient has a nasogastric tube on suction. Which task can the nurse delegate to a nursing assistant?

  1. AAssessing the drainage for blood
  2. BGiving mouth care
  3. CIrrigating the tube when it blocks
  4. DChecking the tube’s position
14.Prioritization & delegationHard

After the RN taught a patient to inject insulin, an LPN/LVN reports that the patient still cannot draw up the dose correctly. What should happen next?

  1. AThe RN reassesses the patient’s learning needs and adjusts the teaching
  2. BThe nursing assistant shows the patient again at lunch
  3. CThe LPN/LVN writes a new teaching plan and evaluates it at the end of the shift
  4. DThe patient is discharged with a leaflet to read at home
15.Infection control & patient safetyMedium

A nurse wants to set up a sterile field in the morning for a procedure that will take place after lunch. What is correct?

  1. ASet it up just before the procedure, because a waiting field may become contaminated
  2. BSet it up in the morning and cover it with a clean towel until the procedure starts
  3. CSet it up in the morning and ask a colleague to check it once
  4. DSet it up in the morning and leave it uncovered in an empty room
16.Infection control & patient safetyHard

A nurse arrives at the scene of a fire in a corridor and the fire is spreading. Patients are in nearby rooms. What should the nurse do after raising the alarm?

  1. ATry to put out the spreading fire alone with an extinguisher
  2. BClose doors and move patients in danger horizontally behind fire doors
  3. COpen all doors and windows to let the smoke escape
  4. DTake patients to the ground floor in the nearest elevator
17.Lab values & electrolytesMedium

A woman who is 30 weeks pregnant has a new blood pressure of 152/98 mm Hg. Which urine finding would most support preeclampsia?

  1. AGlucose in the urine
  2. BNitrites in the urine
  3. CKetones in the urine
  4. DProtein in the urine
18.Lab values & electrolytesHard

A patient using an insulin pump has a glucose of 300 mg/dL (16.7 mmol/L) that has not fallen 2 hours after a correction bolus through the pump. Blood ketones are 1.8 mmol/L. What is the most likely problem and action?

  1. ANormal pump function; wait for the next mealtime bolus to lower the glucose
  2. BRebound after a hypo; give fast-acting carbohydrate and recheck in 15 minutes
  3. CInsulin delivery failure; inject a correction dose by pen and change the set
  4. DInsulin overdose from the pump; suspend the pump and stop all insulin for a day

3Solutions

1.Nursing fundamentals

Answer: D · Keep the bed low, the call bell within reach and non-slip footwear on

Why this is the answer

Standard fall prevention includes a low bed, call bell and personal items within reach, good lighting, footwear and regular checks. Bed rails and sedation need an individual assessment.

Answer

D · Keep the bed low, the call bell within reach and non-slip footwear on
2.Nursing fundamentals

Answer: B · Not start CPR, note the time, inform the team and support the family

Why this is the answer

CPR is not attempted when a valid DNACPR decision applies. The nurse notes the time, follows local policy for verifying death, informs the medical team and supports the family.

Answer

B · Not start CPR, note the time, inform the team and support the family
3.Clinical nursing

Answer: D · It should be treated as status epilepticus and emergency medication given

Why this is the answer

A seizure lasting five minutes or longer, or repeated seizures without recovery, is treated as status epilepticus. Protect from injury, give oxygen and give emergency anticonvulsants as prescribed.

Answer

D · It should be treated as status epilepticus and emergency medication given
4.Clinical nursing

Answer: A · There is a risk of lactic acidosis if kidney function worsens

Why this is the answer

Iodinated contrast can worsen kidney function, and metformin can then accumulate and cause lactic acidosis. Local policy guides when to stop and restart it.

Answer

A · There is a risk of lactic acidosis if kidney function worsens
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.12: acidaemia (below 7.35)
PaCO₂ 41 mmHg: normal (35–45)
HCO₃⁻ 13 mmol/L: low (22–26)

Compensation

Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 25.5–29.5 mmHg, so the measured 41 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: AGc = 13 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 141 − (111 + 19) = 11

Correction for albumin

11 + 0.25·(40 − 32) = 13 mmol/L

Answer

AGc = 13 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 97% → 0
on air → 0
SBP 150 mmHg → 0
HR 48/min → 1
alert (A) → 0
T 35.0 °C → 3

Add

NEWS2 = 0 + 0 + 0 + 0 + 1 + 0 + 3 = 4

Answer

NEWS2 = 4
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 89% → 3
on air → 0
SBP 142 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 37.0 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: %IBW = 156 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

158 cm/2.54 = 62.2 in
IBW = 45.5 + 2.3·(62.2 − 60) = 50.57 kg

Percentage of ideal body weight

%IBW = 79/50.57·100 = 156.2 ≈ 156%

Answer

%IBW = 156%
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1060 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1500/100 = 150 g
amino acids: 4.25·1500/100 = 63.75 g

Kilocalories per component

dextrose: 150·3.4 = 510 kcal
amino acids: 63.75·4 = 255 kcal
lipid: 500·1.1 = 550 kcal

Non-protein energy

NPC = 510 + 550 = 1060 kcal/day

Answer

NPC = 1060 kcal/day
11.ECG rhythm strip interpretation

Answer: flutter waves per QRS = 3

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 per minute
conduction ratio = 300 ÷ 100 = 3:1

Answer

flutter waves per QRS = 3
12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.92 s, 65 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: constant at 0.18 s in the conducted beats.
5. QRS: 0.12 s, wide (0.12 s or more).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: B · Giving mouth care

Why this is the answer

Mouth care is routine and important because the patient cannot eat or drink. Checking position, irrigating the tube and assessing drainage need nursing skills and judgement.

Answer

B · Giving mouth care
14.Prioritization & delegation

Answer: A · The RN reassesses the patient’s learning needs and adjusts the teaching

Why this is the answer

Evaluating learning and changing the teaching plan belong to the RN. The LPN/LVN can reinforce teaching, but a teaching plan that is not working needs RN reassessment.

Answer

A · The RN reassesses the patient’s learning needs and adjusts the teaching
15.Infection control & patient safety

Answer: A · Set it up just before the procedure, because a waiting field may become contaminated

Why this is the answer

The longer a sterile field is exposed, the more likely it is to be contaminated, and an unattended field cannot be considered sterile. It is prepared just before use.

Answer

A · Set it up just before the procedure, because a waiting field may become contaminated
16.Infection control & patient safety

Answer: B · Close doors and move patients in danger horizontally behind fire doors

Why this is the answer

Closing doors slows the spread of smoke and fire. Patients in immediate danger are moved horizontally to a safe area behind fire doors, followed by further evacuation if needed. Elevators are not used, and a spreading fire is left to firefighters.

Answer

B · Close doors and move patients in danger horizontally behind fire doors
17.Lab values & electrolytes

Answer: D · Protein in the urine

Why this is the answer

Preeclampsia is new hypertension after 20 weeks of pregnancy with proteinuria or other signs of organ involvement, such as low platelets, raised liver enzymes or rising creatinine. Proteinuria reflects damage to the glomerular filter.Checked against: Preeclampsia · MedlinePlus (NIH) (2026)

Answer

D · Protein in the urine
18.Lab values & electrolytes

Answer: C · Insulin delivery failure; inject a correction dose by pen and change the set

Why this is the answer

A high glucose that does not respond to a pump bolus, with rising ketones, suggests a kinked, blocked or dislodged cannula. Because pumps use only rapid-acting insulin, DKA can develop within hours. The usual advice is to give a correction dose by pen or syringe, change the infusion set, check glucose and ketones often, and seek help if ketones keep rising or vomiting starts.

Answer

C · Insulin delivery failure; inject a correction dose by pen and change the set

ExamProblems · examproblems.com/courses/nursing-fundamentals